Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 70, NWS Phoenix, AZ

August 1, 2005La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 1, 2005, 8:31 PM MST for La Paz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 8:31 PM MST (03:31 UTC)
Expired
Aug 1, 2005, 9:15 PM MST
In force
44 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Las Vegas radar (KESX), 179 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 020331
SVRPSR
AZC012-020415-
/O.NEW.KPSR.SV.W.0070.050802T0331Z-050802T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
831 PM MST MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...PARKER DAM...PARKER

* UNTIL 915 PM MST

* AT 827 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARKER DAM...AND MOVING
  WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IF ON OR NEAR THE COLORADO RIVER GET OFF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3417 11395 3437 11400 3436 11436 3407 11430

$$

HV
1 follow-up statement
000 
WWUS55 KPSR 020414
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
915 PM MST MON AUG 1 2005

AZC012-020425-
/O.CON.KPSR.SV.W.0070.000000T0000Z-050802T0415Z/
LA PAZ AZ-
915 PM MST MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR THE PARKER DAM AND PARKER 
AREAS IN WESTERN LA PAZ COUNTY EXPIRED AT 915 PM MST...

SEVERE THUNDERSTORMS WHICH DEVELOP IN THE PARKER DAM AREA HAD 
DIMINISHED CONSIDERABLY AT 910 PM. THE THREAT FOR SEVERE WEATHER FOR 
PARKER DAM AND THE CITY OF PARKER HAS ENDED. HOWEVER A CHANCE FOR 
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT.
 

LAT...LON 3417 11395 3437 11400 3436 11436 3407 11430

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM MST, 5 hours 46 minutes before
AZZ020>028-CAZ030>033-020600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON AUG 1 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A MOIST FLOW OF AIR WILL REMAIN IN PLACE ACROSS ALL OF ARIZONA AND
SOUTHEAST CALIFORNIA THIS WEEK. MINOR WEATHER DISTURBANCES MOVING
ACROSS THE REGION...WILL HELP TO CREATE SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE REGION THIS EVENING...LESS NUMEROUS OVER THE
LOWER DESERTS. A SLIGHT DECREASE IN STORM ACTIVITY IS ANTICIPATED
BEGINNING WEDNESDAY. HOWEVER...THERE WILL BE AT LEAST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS A JUST ABOUT EVERY AFTERNOON AND
EVENING THROUGH THE WEEKEND. LITTLE DAY-TO-DAY TEMPERATURE VARIATION
IS EXPECTED INTO NEXT WEEK.

&&

.DISCUSSION...
STORMS HAVE STARTED EARLY ON THE LOW DESERTS IN SOUTHWEST ARIZONA.
WE HAVE ALREADY HAD SOME STRONG BUT ISOLATED STORMS OVER YUMA
COUNTY. STORMS HAVE ALSO BEEN GOING UP AND DOWN OVER JOSHUA TREE.
THE BAND OF CLOUDINESS THAT WAS OVER SOUTH-CENTRAL ARIZONA THIS
MORNING HAS PRETTY MUCH DISSIPATED WHICH SHOULD HELP THE INSTABILITY
CAUSE. EASTERN ARIZONA IS NOT VERY ACTIVE YET. THOUGH THERE ARE A
FEW STORMS...WOULD HAVE EXPECTED TO SEE MORE MORE VIGOROUS STORM
ACTIVITY THERE THAN IN YUMA COUNTY. AIR IS MORE MOIST IN SOUTHWEST
ARIZONA THOUGH. AS PREVIOUSLY DISCUSSED...THERE ARE FLOW FEATURES
ALOFT WHICH WILL HELP THE STRENGTH OF CONVECTION OVER MUCH OF OUR
FORECAST AREA TODAY...LESS SO TUESDAY. AREAS CLOSEST TO HIGHER
TERRAIN STILL STAND A BETTER CHANCE. ONE LIMITING FACTOR FOR TODAY
IS THAT THE TEMPERATURE PROFILES ARE NOT OUTSTANDING FOR BIG CAPE.
SO ONCE AGAIN...POTENTIAL FOR STRONG STORMS EXISTS OVER A LARGE
AREA...BUT THEY WILL TEND TO BE ISOLATED. INFACT...IT WILL BE
UNLIKELY THAT A MAJORITY OF THE FORECAST AREA EXPERIENCES WETTING
RAIN. THE STORMS WILL TEND TO FAVOR RAIN PRODUCTION OVER WIND
PRODUCTION. HOWEVER...THE STRONG ONES WILL BE CAPABLE OF PRODUCING
BOTH.

FROM MIDWEEK INTO THE WEEKEND...THE GFS IS INDICATING THAT THE
STEERING FLOW WILL HAVE AN EASTERLY COMPONENT TO THE STEERING FLOW
WHICH COULD HELP WITH STORM DEVELOPMENT OVER SOUTH-CENTRAL ARIZONA.
HOWEVER...IT IS ALSO INDICATING LESS OVERALL MOISTURE. THIS IS
REFLECTED IN SOMEWHAT LOWER POPS. PREVIOUS FORECAST TRENDS ARE STIL
ON TRACK WITH A LOT OF MINOR TWEAKS TO THE POPS.

&&

.AVIATION...
DISCUSSION FOR 00TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH
ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

AJ

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 1, 6:02 AM MST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST MON AUG 1 2005

AZZ020>023-025>028-CAZ031>033-021315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
602 AM PDT MON AUG 1 2005 /602 AM MST MON AUG 1 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST
STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 50 MPH...ALONG WITH
DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY
DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AZZ024-021315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
602 AM MST MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAZ030-021315-
JOSHUA TREE NATIONAL PARK-
602 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:58 PM MSTSevere Thunderstorm WarningPSRGila62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.